Print This Page

Fish Oil for Health

  • Currently 3.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.7/5 (3 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My husband and I are 55 and 53. We detest seafood and do not eat it. With all the news we've been hearing about the benefits of eating fish, is there a supplement we should add to our diet?

A. To get the health benefits of omega-3 fatty acids found in fish, you could take a fish oil supplement. Look for one that provides 1000 mg of both DHA and EPA combined.

  • Currently 3.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.7/5 (3 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

I work with families in an educational setting, and I always encourage adding Omega 3 supplements to children's diets. Repeatedly, I hear that kids absolutely refuse. We have tasted chewable and lemon flavored Omega 3 supplements, and they are dreadful! Additionally, my teenage son refuses Omega 3s, because he then has a fish taste all day. Help!

I am 50 years old and have my "total" cholesterol at around 177 with meds. This past June, my doctor put me on the only prescription fish oil capsules available - called Lovaza.
My triglycerides went from 384 to 113 in approx 6 months - this is the bad component and now it's good! No aftertaste or other side-effects for me.
Check it out....

Trader Joe's makes a fish oil that does not come back with a fishy taste. I have recommended it to friends with complete success.

When I take cod liver oil capsules I experience a "repeat" for some hours after.
I never have an aftertaste following a teaspoonful of liquid cod liver oil washed down with juice.

I am 62 and had high Cholesterol and Trigilcerides for years taking the usual statins but they did not drop it enough. Once I added 900 REL twice daily of Lovaza (Fish Oil Omega 3) tablets my readings dropped significantly. The store bought variety may not provide enough strength so I got the prescription and now take one tablet twice daily. I have seen great results.

I have been taking Lovaza and Welchol, thankfully with no side effects. Had previously been on Lipitor, Vytorin and Zetia, each time with worse side effects, unbearable muscle pain, unable to walk and also passed out. No more statin drugs for me! Since my cholesterol was still high 298 my Dr. put me on Welchol and Lovaza, thankfully no side effects, my cholesterol is down to 264, HDL 106, LDL 139, Triglycerides are 97.

I am not overweight, high cholesterol runs in my family, so I guess I'll just keep watching what I eat.

I am just happy to see a little difference in my overall count.

My mother has had good luck with storing her fish oil supplements in the freezer and taking them frozen. Using this method, she has not had a problem with the fishy taste repeating.

I have familial high cholesterol and have not noticed an impact from the fish oil, however, I started taking the fish oil when I needed surgery to remove a synovial cyst from my lower back. The shooting pain in my derriere and down my leg (much like getting tazored in the rear end all night long) stopped - completely stopped - within 2-3 days.

I have been taking it for a month and that pain has not returned. I did not have surgery. I stopped the fish oil for 1 night (I take them before I go to bed to prevent the fishy taste in my mouth all day) and the pain started coming back. I take 2 1000mg pills each night and that does the trick. I don't miss a dose.

It has been wonderful - my pain only occurred when I was lying down, so now I can sleep again. FYI - if you have shooting pain down your leg and it feels better when you sit - it is very likely a cyst like this - NOT your Sciatic nerve which is usually worse when sitting and better when standing... I thought it was my sciatic nerve until the back doctors (2 different neurologists) told me otherwise - the MRI makes it obvious too.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.